Minnesota, 2011Hail and Damaging Winds in Minnesota, July 30, 2011
July 30, 2011 · NWS FGF · 3 events in 2 counties and zones
On the morning of the 30th, a severe thunderstorm produced a bow echo, which moved along a Gwinner (ND) to Rothsay (MN) line. Strong wind gusts occurred along the line, which resulted in several reports of tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the morning of the 30th, a severe thunderstorm produced a bow echo, which moved along a Gwinner (ND) to Rothsay (MN) line. Strong wind gusts occurred along the line, which resulted in several reports of tree damage. Another severe thunderstorm developed later in the morning and tracked from Alice to Fairmount (ND). The same thunderstorm also clipped the southwest portion of Grant County in Minnesota. These thunderstorms were aided by the low level jet, which focused into southeast North Dakota and west central Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 30, 3:03 AM CST, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 30, 3:03 AM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
403 AM CDT SAT JUL 30 2011
.SHORT TERM...
AS EXPECTED..CLUSTERS OF ELEVATED COVECTION FORMED IN WRN/CNTRL ND
AND MOVED EAST AND NOW OVER THE RED RIVER VALLEY. HAD TWO SUCH
SYSTEMS ONE WITH SOME WIND AS IT MOVED INTO DEVILS LAKE WITH GUSTS
40 TO 50 MPH BEFORE WEAKENING. OTHER CLUSTER MOVED NORTHEAST INTO
CARRINGTON-COOPERSTOWN AND ALSO INTO LISBON-FARGO AREA BEFORE
WEAKENING AS WELL IN THE PAST HOUR. SPC MESO PAGE SHOWS MUCH
WEAKER 850 MB JET OVER RRV (25 KTS) AND AREA ON EDGE OF ELEVATED INSTABILITY.
WORTH NOTING IS NEWLY FORMED CLUSTER NR BISAMRCK WHICH IS ON NOSE
OF 40 KT 850 MB JET. THIS IS SEVERE ATTM AND MAY CONTINUE TO BE
STRONG AS IT MOVES EAST AS 40 KT LLJ IS EXPECTED TO VEER NORTHEAST
WITH TIME THRU 12Z.
SO WILL EXPECT SCATTERED ELEVATED CONVECTION TO CONTINUE PAST 12Z
OVER THE FCST AREA. ACTUAL COLD FRONT OVER SOUTHEAST SASK INTO
EASTERN MONTANA. THE ELEVATED ACTIVTY MAY WEAKEN MID TO LATE
MORNING AND KEY IS WILL ENOUGH SUN RETURN TO HEAT THINGS UP INTO
THE MID TO UPPER 80S OUT AHEAD OF FRONT BY MID AFTN. AT 20Z EXPECT
FRONT NR A WASKISH TO FARGO LINE AND THUS BEST AREA FOR SEVERE MID
TO LATE AFTN TODAY IS EAST OF THIS LINE IN WCNTRL MN. LATER SHFITS
WILL NEED TO MONITOR CONDITIONS AND CAN INSERT SEVERE WORDING IN
GRIDDS AS NEEDED.
SYSTEM EXISTS QUICKLY THIS EVENING WITH HIGH COMING IN AND
CLEARING TO ALL BUT FAR SOUTH AND SOUTHEAST. HIGH WILL BE OVER
AREA SUNDAY.
NEXT SHORT WAVE WILL MOVE THRU MONDAY. THIS ONE APPEARS A BIT
STRONGER THAN TODAYS AND TIMING OF FRONT APPEARS A BIT BETTER FOR
SVR OVER ERN ND/NW MN MON AFTN-EVE.
ALL IN ALL POPS WITH BOTH SYSTEMS HAD BEEN CONSISTENT OVER THE
PAST SEVERAL DAYS MODEL RUNS SO LITTLE CHANGE NEEDED.
.LONG TERM...
HIGH PRESSURE WILL MOVE IN TUESDAY WITH NEXT WAVE THURSDAY.
&&
.AVIATION...
EXPECT VFR CIGS TODAY AS MOISTURE IS PRETTY HIGH AOA 6000 FT AGL.
GUSTY WINDS NR STORMS ALWAYS A POSSIBILITY. LOOK FOR NORTHWEST
WIND SHIFT APPROX NR 18Z AT DVL THEN 20Z GFK-TVF THEN 23Z BJI-FAR.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
RIDDLE
Hazardous weather outlook, Jul 30, 4:27 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
527 AM CDT SAT JUL 30 2011
MNZ001-004>008-013>015-NDZ006>008-014>016-024-026>030-038-054-
311030-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-PENNINGTON-RED LAKE-EAST POLK-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-WESTERN WALSH-
527 AM CDT SAT JUL 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH EARLY
AFTERNOON OUT AHEAD OF A COLD FRONT WHICH WILL EXTEND NEAR A
BEMIDJI TO FARGO LINE BY MID AFTERNOON. AN ISOLATED SEVERE STORM
IS POSSIBLE UNTIL EARLY AFTERNOON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE NEXT WEATHER SYSTEM WILL IMPACT THE AREA MONDAY GIVING A GOOD
CHANCE FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE AND ALSO
PRODUCE LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MNZ002-003-009-016-017-022>024-027>032-040-NDZ039-049-052-053-
311030-
NORMAN-CLAY-NORTH BELTRAMI-NORTH CLEARWATER-SOUTH BELTRAMI-
MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-CASS-RANSOM-SARGENT-
RICHLAND-
527 AM CDT SAT JUL 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST NORTH DAKOTA
INTO WEST CENTRAL MINNESOTA THIS MORNING...AND THEN ARE EXPECTED
TO DEVELOP AGAIN DURING THE MID TO LATE AFTERNOON AS A COLD FRONT
MOVES THROUGH. A FEW STORMS MAY BE SEVERE AND PRODUCE LARGE HAIL
AND DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE NEXT WEATHER SYSTEM WILL IMPACT THE AREA MONDAY GIVING A GOOD
CHANCE FOR THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE AND ALSO
PRODUCE LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.
DTR
In the hours before
Special weather statement, Jul 30, 12:52 AM CST, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
152 AM CDT SAT JUL 30 2011
NDZ049-052-053-300745-
RANSOM ND-RICHLAND ND-SARGENT ND-
152 AM CDT SAT JUL 30 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND...SARGENT
AND RANSOM COUNTIES UNTIL 245 AM CDT...
AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS FROM ABOUT 15 MILES SOUTHWEST OF LISBON TO GWINNER TO
FORMAN. THESE STORMS WILL MOVE NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
LISBON AROUND 205 AM CDT.
MILNOR AROUND 210 AM CDT.
ENDERLIN...HAMLIN AND DE LAMERE AROUND 220 AM CDT.
WYNDMERE...SHELDON AND ANSELM AROUND 225 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
DTR
Special weather statement, Jul 30, 1:20 AM CST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
220 AM CDT SAT JUL 30 2011
NDZ006-007-014-015-024-026-300815-
BENSON ND-CAVALIER ND-EDDY ND-NELSON ND-RAMSEY ND-TOWNER ND-
220 AM CDT SAT JUL 30 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TOWNER...RAMSEY...
NELSON...EASTERN EDDY...CAVALIER AND SOUTHEASTERN BENSON COUNTIES
UNTIL 315 AM CDT...
AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTH OF CANDO TO
14 MILES NORTHEAST OF CANDO TO 8 MILES WEST OF DEVILS LAKE TO 10
MILES EAST OF NEW ROCKFORD...MOVING TO THE EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS...ALONG WITH FREQUENT LIGHTNING.
AT 215 AM CDT ...KDVL RADIO IN DEVILS LAKE REPORTED WINDS UP TO 50
TO 55 MPH.
THE STORMS WILL BE NEAR...
DEVILS LAKE...CAMP GRAFTON AND WEBSTER AROUND 225 AM CDT.
TOKIO AROUND 230 AM CDT.
WARWICK AND ALSEN AROUND 235 AM CDT.
HANNAH AND HAMPDEN AROUND 240 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
JK
Special weather statement, Jul 30, 1:34 AM CST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
234 AM CDT SAT JUL 30 2011
MNZ003-029-NDZ039-049-053-300830-
CASS ND-CLAY MN-RANSOM ND-RICHLAND ND-WILKIN MN-
234 AM CDT SAT JUL 30 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY COUNTY IN NORTHWEST
MINNESOTA...AND WILKIN COUNTY IN WEST CENTRAL MINNESOTA...AND
RICHLAND...NORTHEASTERN RANSOM AND CASS COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 330 AM CDT...
AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS THUNDERSTORMS FROM BUFFALO TO ALICE IN CASS COUNTY...ACROSS
NORTHEAST RANSOM COUNTY AND THEN TO ABOUT 15 MILES WEST OF
WAHPETON. THE STORMS ARE MOVING NORTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
WHEATLAND...BARRIE AND AYR AROUND 240 AM CDT.
SONORA...MOORETON AND GREAT BEND AROUND 245 AM CDT.
KINDRED...CASSELTON AND WALCOTT AROUND 250 AM CDT.
GALCHUTT...FAIRMOUNT AND DWIGHT AROUND 255 AM CDT.
FARGO...MOORHEAD AROUND 315 AM CDT.
FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 61 AROUND 310 AM CDT...AND MILE MARKER 79 AROUND 315 AM CDT...
FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE
MARKER 331 AROUND 250 AM CDT...AND MILE MARKER 344 AROUND 305 AM
CDT...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
DTR
Special weather statement, Jul 30, 4:58 AM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
558 AM CDT SAT JUL 30 2011
NDZ049-052-053-301200-
RANSOM ND-RICHLAND ND-SARGENT ND-
558 AM CDT SAT JUL 30 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RICHLAND...SARGENT AND
RANSOM COUNTIES UNTIL 700 AM CDT...
AT 554 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 24 MILES WEST OF LISBON TO
7 MILES NORTHEAST OF SPRING CREEK COLONY...MOVING TO THE EAST AT 35
MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT LIGHTNING.
THE STORMS WILL BE NEAR...
FORT RANSOM AROUND 615 AM CDT.
ENGLEVALE AROUND 620 AM CDT.
ELLIOTT AROUND 630 AM CDT.
LISBON AND CRETE AROUND 635 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
JK
Thunderstorm Wind, Wilkin
- When
- July 30, 6:45 AM CST
- Where
- Wilkin County, 2.47 mi WNW of Lawndale
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.580, -96.420
Several 3 to 5 inch diameter tree branches were blown down.
Thunderstorm Wind, Wilkin
- When
- July 30, 7:42 AM CST to 7:47 AM CST
- Where
- Wilkin County, 0.95 mi W of Rothsay
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.480, -96.300
The strong wind gusts were measured by a MNDOT RWIS site.
Hail, Grant
- When
- July 30, 11:00 AM CST to 11:15 AM CST
- Where
- Grant County, 2 mi SE of Herman
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.780, -96.120
The hail still covered the ground 30 minutes after it fell.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 30, 2011$325,000 · EF0 · 18 events
- Damaging Winds in Michigan, July 30, 2011$78,000 · 63 kt wind · 23 events
- Flash Flood and Lightning Strike in Kentucky, July 30, 2011$165,000 · 2 events
- Flash Flooding in West Virginia, July 30, 2011$130,000 · 2 events
- Hail and Damaging Winds in Wisconsin, July 30, 2011$35,000 · 1 in hail · 19 events
- Flash Flooding and Damaging Wind in California, July 30 to 31, 20111 injured · $34,000 · 53 kt wind · 8 events
- Damaging Wind in Wisconsin, July 30, 20115 injured · 1 event
- Hail and Damaging Winds in Wisconsin, July 30, 20111 injured · $35,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Virginia, July 30, 2011$31,000 · 1 in hail · 14 events
- Flash Flood and Flooding in California, July 30 to 31, 2011$33,000 · 52 kt wind · 9 events
- Damaging Wind in Illinois, July 30, 2011$30,000 · 56 kt wind · 1 event
- Excessive Heat in Kansas, July 30 to 31, 201119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318592, 318593, 318594.